Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 54, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 17, 2015, 7:41 PM EDT for Granville County, Person County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2015, 7:41 PM EDT (23:41 UTC)
- Expired
- Jun 17, 2015, 8:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Granville County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:50 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 17, 3:50 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE RALEIGH NC ISSUED BY NATIONAL WEATHER SERVICE BLACKSBURG VA 350 PM EDT WED JUN 17 2015 .SYNOPSIS... STRONG MID AND UPPER LEVEL HIGH PRESSURE WILL HOLD OVER THE REGION THROUGH THE END OF THE WEEK. A WEAK SURFACE BOUNDARY OVER NORTH CAROLINA THIS AFTERNOON WILL MOVE BACK NORTH THROUGH THE MID ATLANTIC REGION TONIGHT AND THURSDAY. && .NEAR TERM /THROUGH THURSDAY/... AS OF 315 PM EDT WEDNESDAY... FORECAST AREA REMAINS IN VERY WARM AIRMASS TONIGHT AND THURSDAY. 700 MB TEMPERATURES WILL BE IN THE THE +8 TO +10 RANGE WITH 850 MB TEMPERATURES FROM +18 TO +22. WILL BE WATCHING SHOWERS AND THUNDERSTORMS FROM UPSTREAM IN WESTERN VIRGINIA AND WESTERN NORTH CAROLINA AS THEY TRACK ALONG A WEAK FRONT THAT BISECTS THE FORECAST AREA. THE MOST UNSTABLE AIR WITH CAPES FROM 2000 TO 2500 J/KG WILL BE WEST AND SOUTH OF RDU THIS AFTERNOON AND EVENING. AT 19Z/3PM RADAR SHOWED A DEVELOPING THUNDERSTORM WEST OF FAYETTEVILLE. THE FRONT OVER THE AREA TONIGHT PUSHES BACK TO THE EAST...LEAVING THE FORECAST AREA UNDER SURFACE HIGH PRESSURE FOR THURSDAY. WILL KEEP ONLY SLIGHT CHANCE PROBABILITY IN THE AREA FOR THE AFTERNOON. WILL ISSUE ANOTHER HEAT ADVISORY FOR THE CENTRAL AND SOUTHEAST COUNTY WARNING AREA FOR THURSDAY. MAXIMUM TEMPERATURES ON THURSDAY WILL BE ABOUT 10 DEGREES ABOVE NORMAL AND SIMILAR TO WEDNESDAY...COMBINATION OF TEMPERATURES AND DEW POINTS WILL BRING THE HEAT INDEX INTO THE 100 TO 105 RANGE. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... AS OF 300 PM EDT WEDNESDAY... MID LEVEL RIDGE WILL BUILD THURSDAY AFTERNOON INTO THURSDAY NIGHT...AS WEAK SURFACE BOUNDARY LIFTS NORTHWARD. REMNANTS OF BILL WILL LIFT NORTH OUT OF THE SOUTHERN PLAINS TO THE LOWER OHIO VALLEY. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON INTO THURSDAY EVENING...WITH SOME INSTABILITY AND MODERATE MUCAPE. SPC IN THE DAY TWO CONVECTIVE OUTLOOK HAS PLACED THE SLIGHT RISK OF SEVERE WEATHER TO OUR NORTHWEST ALONG AND NORTH OF THE OHIO RIVER WITH THE BETTER DYNAMICS. IT WILL DRY OUT LATE THURSDAY EVENING WITH A STEAMY OVERNIGHT. OVERNIGHT LOW TEMPERATURES WILL RANGE FROM AROUND 70 DEGREES TO THE MID 70S. THE UPPER LEVEL RIDGE WILL REMAIN OFF THE SOUTHEAST U.S. COAST RESULT IN ANOTHER HOT DAY. THE REMNANTS OF TROPICAL SYSTEM BILL WILL LIKELY BE OVER THE MIDWEST FRIDAY MOVING NORTHWARD. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL...WITH HIGHS IN THE LOW TO MID 90S. THE COMBINATION OF TEMPERATURES AND MOISTURE WILL PRODUCE HEAT INDEX VALUES AROUND 100 ACROSS SOUTHERN LOCATIONS. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... AS OF 300 PM EDT WEDNESDAY... FRIDAY NIGHT THROUGH SATURDAY NIGHT: THE SUBTROPICAL RIDGE WILL DOMINATE OUR WEATHER ACROSS OUR REGION. MEANWHILE...THE REMNANTS OF BILL AND ASSOCIATED MID-LEVEL ENERGY WILL SLOWLY BECOME ABSORBED BY THE WESTERLIES FRIDAY NIGHT AND THEN BE CARRIED TO THE EAST-NORTHEAST THROUGH THROUGH THE OHIO VALLEY AND OFF THE NORTHEAST THIS WEEKEND. THIS SYSTEM WILL SUPPRESS THE RIDGE SOUTH...INCREASING THE CHANCES FOR CONVECTION SATURDAY AFTERNOON INTO SATURDAY EVENING. THIS IS SUPPORTED BY BOTH THE GFS AND ECMWF SOLUTION...WITH THE GFS MORE ROBUST WITH SHORTWAVE. WILL CONTINUE A TYPICAL SUMMERTIME PATTERN OF HIGHEST PRECIPITATION CHANCES DURING THE AFTERNOON AND EVENING HOURS AND LOWEST OVERNIGHT AND EARLY IN THE MORNING. LOW TEMPERATURES FRIDAY NIGHT WILL AVERAGE ABOVE NORMAL WITH READINGS GENERALLY IN THE LOWER TO MID 70S. WITH INCREASED CLOUD COVER AND CONVECTION...HIGH TEMPERATURES WILL REACH THE LOW TO MID 90S. ISOLATED SHOWERS ARE POSSIBLE SATURDAY NIGHT WITH LOW TEMPERATURES LEVELING OFF FROM AROUND 70 DEGREES TO THE MID 70S. SUNDAY THROUGH WEDNESDAY: ON SUNDAY AND MONDAY...THE NORTHWEST FLOW ALOFT MAY RESULT IN MOSTLY DRY CONDITION. HOWEVER...THE COMBINATION OF HEATING AND INSTABILITY MAY TRIGGER ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. HARD TO TIME AND PLACE WEAK SHORTWAVES ROTATING EASTWARD IN THE UPPER FLOW. A FRONTAL BOUNDARY WILL TRY TO SAG SOUTH TOWARD OUR REGION FROM THE NORTH TUESDAY INTO WEDNESDAY. THERE IS NOTHING TO PUSH THIS FRONT THROUGH OUR REGION SO IT WILL SIMPLY PIVOT/MEANDER TO OUR NORTH. AT THE SAME TIME...THE RIDGE OVER THE MIDWEST WILL BUILD EASTWARD THROUGH THE MIDDLE OF THE WEEK...RESULTING IN A WARMING TREND AND NEAR NORMAL CHANCES FOR MAINLY DIURNAL CONVECTION. HIGHS WILL GENERALLY BE IN THE LOWER 90S TO THE UPPER 90S...WITH OVERNIGHT LOWS IN THE LOW TO MID 70S. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... AS OF 350 PM WEDNESDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT ALL TAF SITES THIS AFTERNOON AND INTO THE EARLY EVENING...MOST LIKELY 20Z- 00Z AT INT/GSO AND 21Z-05Z AT RDU/RWI. A BRIEF PERIOD OF SUB-VFR CONDITIONS WILL BE POSSIBLE WITH THE STRONGER STORMS...HOWEVER DUE TO THE SCATTERED NATURE WILL PRECLUDE A PREVAILING MENTION IN THE TAFS AT THIS TIME. WITH A WEAK SFC TROUGH DRAPED ACROSS THE AREA...SURFACE WINDS WILL BE LIGHT AND VARIABLE. FCST SOUNDINGS AND SREF PROBABILISTIC FORECASTS INDICATE LOW PROBABILITIES OF FOG/SUB-VFR CEILINGS OVERNIGHT/EARLY THURSDAY MORNING. ISOLATED TO WIDELY SCATTERED STORMS WILL BE POSSIBLE AGAIN ON THURSDAY. LOOKING BEYOND 18Z THURSDAY... A RIDGE OF HIGH PRESSURE ALOFT WILL DOMINATE THE WEATHER PATTERN THROUGH LATE NEXT WEEK. OUTSIDE OF SCATTERED DIURNAL CONVECTION EACH DAY...EXPECT PREDOMINATELY VFR CONDITIONS THROUGH THE PERIOD. && .CLIMATE... REC HI DAY MAX YR MIN YR RDU RECORDS 06/17 99 1961 75 2004 06/18 98 1944 75 1935 GSO RECORDS 06/17 98 1944 76 2004 06/18 100 1944 73 1970 FAY RECORDS 06/17 101 1981 77 1945 06/18 102 1944 76 2004 && .RAH WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM NOON TO 8 PM EDT THURSDAY FOR NCZ011- 026>028-040>043-073>078-083>086-088-089. HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ073>077- 083>086-088-089. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...KAK LONG TERM...KAK AVIATION...CML CLIMATE...RAH
Hazardous weather outlook, Jun 17, 3:49 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC ISSUED BY NATIONAL WEATHER SERVICE BLACKSBURG VA 349 PM EDT WED JUN 17 2015 NCZ007>010-021>025-038-039-181200- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-DAVIDSON-RANDOLPH- 349 PM EDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL BE DAMAGING WINDS...ALTHOUGH LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES ARE EXPECTED TO REACH NEAR 100 DEGREES FRIDAY AND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ073>077-083>086-088-089-181200- STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 349 PM EDT WED JUN 17 2015 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. HEAT INDEX VALUES WILL REMAIN BETWEEN 100 TO 105 DEGREES FOR FRIDAY AND THROUGH THE WEEKEND. HEAT ADVISORIES MAY BE NEEDED FOR THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ011-026>028-040>043-078-181200- HALIFAX-FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-WAYNE- 349 PM EDT WED JUN 17 2015 ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. HEAT INDEX VALUES WILL REMAIN BETWEEN 100 TO 105 DEGREES FOR FRIDAY AND THROUGH THE WEEKEND. HEAT ADVISORIES MAY BE NEEDED FOR THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 3:19 PM EDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
319 PM EDT WED JUN 17 2015
NCZ086-088-172015-
CUMBERLAND NC-HOKE NC-
319 PM EDT WED JUN 17 2015
...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
AFFECT PORTIONS OF SOUTHERN CUMBERLAND AND SOUTHEASTERN HOKE
COUNTIES UNTIL 415 PM EDT...
AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORMS FROM NEAR ANTIOCH AND RAEFORD
TO HOPE MILLS...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RAEFORD...ANTIOCH...HOPE MILLS...STEDMAN...AUTRYVILLE...ROCKFISH...
CEDAR CREEK...BOWMORE...SILVER CITY AND BUSHY LAKE NATURAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3484 7935 3500 7929 3502 7866 3496 7861
3491 7854 3490 7855 3486 7849 3485 7851
3485 7883 3483 7890 3490 7894 3495 7904
3483 7919
TIME...MOT...LOC 1917Z 289DEG 14KT 3490 7925
26Special weather statement, Jun 17, 7:26 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
726 PM EDT WED JUN 17 2015
NCZ007-180000-
PERSON NC-
726 PM EDT WED JUN 17 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF PERSON COUNTY UNTIL
800 PM EDT...
AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SEMORA...OR 9 MILES EAST OF PROVIDENCE...
MOVING SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROXBORO...CONCORD...MAYO RESERVOIR...SURL...BETHEL HILL...BUSHY
FORK...MORIAH...AND HYCO LAKE AND MARINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR HYCO LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE SEVERAL MILES FROM
THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT
BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3653 7880 3624 7880 3624 7902 3633 7915
3654 7914
TIME...MOT...LOC 2324Z 307DEG 24KT 3649 7919
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:34 AM EDT | Heat Advisory | RAH | Anson, Cumberland, Harnett, Hoke, Lee, Montgomery and 5 more | 16 hr |
| Jun 17, 3:19 PM EDT | Special Weather Statement | RAH | Cumberland | 56 min |
| Jun 17, 3:40 PM EDT | Heat Advisory | RAH | Anson, Chatham, Cumberland, Edgecombe, Franklin, Halifax and 14 more | 27 hr |
| Jun 17, 7:26 PM EDT | Special Weather Statement | RAH | Person | 34 min |
| Jun 17, 7:56 PM EDT | Special Weather Statement | RAH | Johnston | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.